Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 50, NWS Birmingham, AL

July 14, 2005Shelby County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 14, 2005, 5:19 PM CDT for Shelby County, Alabama. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2005, 5:19 PM CDT (22:19 UTC)
Expired
Jul 14, 2005, 7:15 PM CDT
In force
116 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 142219
FFWBMX
ALC117-150015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SHELBY COUNTY IN CENTRAL ALABAMA

* UNTIL 715 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 3 MILES EAST OF VANDIVER...OR
  ABOUT 10 MILES SOUTHEAST OF MOODY...MOVING NORTHEAST AT 5 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3346 8659 3335 8648 3343 8639 3350 8639
      3351 8645

$$
1 follow-up statement
000 
WGUS74 KBMX 142313
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT THU JUL 14 2005

ALC117-142322-
SHELBY AL-
612 PM CDT THU JUL 14 2005

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SHELBY COUNTY IS
CANCELLED...

THE THREAT OF HEAVY RAINFALL HAS ENDED. THE STORMS THAT PROMPTED THE 
WARNING HAVE WEAKENED.

LAT...LON 3346 8659 3335 8648 3343 8639 3350 8639
      3351 8645

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:40 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 14, 2:40 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT THU JUL 14 2005

.SHORT TERM...(TONIGHT THRU SUNDAY)
CONVECTION IS DEVELOPING AS EXPECTED ALONG TWO PRIMARY BOUNDARIES.
AIRMASS WILL BE WORKED OVER QUICKER ACROSS SOUTHERN COUNTIES AS
TSTMS DEVELOPED MUCH EARLIER THAN CONVECTION ACROSS NORTHERN
COUNTIES.  BEST CHANCE OF RAIN THIS EVENING WILL BE ACROSS
NORTHERN COUNTIES AS LINE OF STORMS CURRENTLY MOVING INTO
NORTHERN PORTIONS OF COUNTY WARNING AREA CONTINUES TO MOVE
SOUTHWARD.  AS PER PREVIOUS NIGHTS...MOST OF THE CONVECTION WILL
DISSIPATE BEFORE MIDNIGHT BUT ISOLATED SHOWERS AND THUNDERSTORMS
WILL CONTINUE AFTER MIDNIGHT.  A LEAST ONE ACTIVE DAY OF TSTMS
ON TAP FOR TOMORROW. UPPER TROF AXIS EXTENDING SOUTHWEST FROM
UPPER LOW WILL GET HUNG UP ALONG THE MISSISSIPPI RIVER AS UPPER
RIDGE OVER THE EASTERN SEABOARD SHIFTS WESTWARD.  THE RIDGE SHOULD
MOVE FAR ENOUGH TO THE WEST BY SUNDAY TO RESULT IN A DECREASE IN
TSTM ACTIVITY ACROSS CENTRAL ALABAMA.

DUE TO VERY TROPICAL AIRMASS ACROSS AREA WITH DEWPOINTS IN THE
MID 70S...TEMPERATURES WILL BE ABOVE NORMAL AT NIGHT AND SLIGHTLY
BELOW NORMAL DURING THE DAY.  DUE TO BUILDING UPPER RIDGE THIS
WEEKEND...HIGHS WILL BE BACK TO AVERAGE MID JULY READINGS BY
SUNDAY.

.LONG TERM...(MONDAY THRU THURSDAY)
NOT MUCH CHANGE IN THE UPPER LEVEL PATTERN ACROSS THE REGION WITH
WITH A BROAD UPPER RIDGE ACROSS THE SOUTHERN UNITED STATES.  DUE
TO PRESENCE OF UPPER RIDGE...TROPICAL CYCLONE EMILY FORECAST TO
STAY IN THE SOUTHERN GULF OF MEXICO.  RAIN CHANCES AND
TEMPERATURES WILL BE NEAR AVERAGE VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  88  71  88 /  60  60  40  50
ANNISTON    73  88  71  89 /  60  70  40  50
BIRMINGHAM  73  87  73  89 /  60  70  40  50
TUSCALOOSA  73  88  72  91 /  40  70  40  50
CALERA      72  87  72  90 /  40  70  40  50
AUBURN      71  89  71  91 /  30  70  40  40
MONTGOMERY  73  89  73  91 /  30  70  40  40
TROY        72  89  73  91 /  30  70  40  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/ROSE
Hazardous weather outlook, Jul 14, 1:44 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT THU JUL 14 2005

ALZ011>015-017>050-151845-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
144 PM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SCATTERED NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 85. WITH THE
ATMOSPHERE STILL VERY TROPICAL...LOCALIZED HEAVY DOWNPOURS ARE
POSSIBLE. SOME SPOTS WILL RECEIVE IN EXCESS OF TWO INCHES OF RAIN IN
A SHORT PERIOD OF TIME.  FLASH FLOOD WARNINGS MAY BE REQUIRED THIS
AFTERNOON IN ASSOCIATION WITH THE HEAVIEST THUNDERSTORMS. WIND GUSTS
TO 45 MILES PER HOUR DUE TO WET MICROBURST WINDS ARE ALSO POSSIBLE.

MINOR RIVER FLOODING...DUE TO RAINFALL OVER THE WEEKEND ASSOCIATED
WITH HURRICANE DENNIS...WILL CONTINUE IN A FEW LOCATIONS TODAY AND
TONIGHT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

MINOR RIVER FLOODING...DUE TO RAINFALL OVER THE WEEKEND ASSOCIATED
WITH HURRICANE DENNIS...WILL CONTINUE IN A FEW LOCATIONS. RIVER
LEVELS AT ALL LOCATIONS SHOULD BE BELOW FLOOD STAGE BY SATURDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. WITH
THE ATMOSPHERE STILL VERY TROPICAL...LOCALIZED HEAVY DOWNPOURS ARE
POSSIBLE. SOME SPOTS WILL RECEIVE UP TO TWO INCHES OF RAIN IN A SHORT
PERIOD OF TIME.

PATCHY FOG IS ANTICIPATED DURING THE EARLY MORNING HOURS. ISOLATED
LOCATIONS WILL SEE VISIBILITIES DROP TO AROUND 1/2 OF A MILE. THE
FOG WILL GRADUALLY BURN OFF AFTER SUNRISE.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

LINHARES

In the hours before

Special weather statement, Jul 14, 3:23 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT THU JUL 14 2005

ALZ034-035-142115-
BIBB-CHILTON-
323 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON AND BIBB COUNTIES
UNTIL 415 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS 35 TO 45 MILES AN HOUR
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LAWLEY...MOVING EAST AROUND 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
LAWLEY...RANDOLPH...MAPLESVILLE... AND JEMISON THROUGH 415 PM CDT.

STRONG GUSTY WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

MINOR FLOODING WILL BE POSSIBLE FROM LOCALLY HEAVY RAINFALL. PONDING
OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH. TURN AROUND...DO NOT DROWN

92/JSS
Special weather statement, Jul 14, 3:35 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT THU JUL 14 2005

ALZ032-033-142115-
HALE-PERRY-
335 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY AND HALE COUNTIES
UNTIL 415 PM CDT...

...FREQUENT CLOUD TO GROUND...WINDS 35 TO 45 MILES AN HOUR...AND
LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NEWBERN...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NEWBERN AND MARION
THROUGH 415 PM CDT.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED WITH THIS
STORM . IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES
AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.  GUSTY WINDS OF 35 TO 45 MPH CAN BREAK OFF SMALL TREE
LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND
TRASH CANS.  LOCALLY HEAVY RAIN CAN PRODUCE MINOR FLOODING. PONDING
OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JD/81
Local storm report, Jul 14, 3:53 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FLASH FLOOD      BARNESVILLE             32.71N 85.82W
07/14/2005                   TALLAPOOSA         AL   LAW ENFORCEMENT

            ARROWHEAD ROAD VCNTY

&&

MBAER
Special weather statement, Jul 14, 4:24 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT THU JUL 14 2005

ALZ032-142215-
HALE-
424 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE COUNTY UNTIL 515 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF WILEY...MOVING EAST AT 5 MPH.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Jul 14, 4:42 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT THU JUL 14 2005

ALZ012-142230-
LAMAR-
442 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 530 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL IS
LIKELY FROM AN APPROACHING THUNDERSTORM...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOLLOY...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY AND VERNON
THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.
Special weather statement, Jul 14, 5:12 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT THU JUL 14 2005

ALZ014-142300-
WINSTON-
512 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 600
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IS LIKELY
FROM AN APPROACHING THUNDERSTORM...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GRAYSON...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GRAYSON AND ADDISON
THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:59 PM CDTFlash Flood WarningBMXPike2 hr
Jul 14, 1:51 PM CDTFlash Flood WarningBMXElmore2 hr
Jul 14, 2:55 PM CDTFlash Flood WarningBMXTallapoosa2 hr
Jul 14, 3:54 PM CDTFlash Flood WarningBMXBibb, Chilton2 hr
Jul 14, 4:54 PM CDTFlash Flood WarningBMXJefferson, St. Clair2 hr
Jul 14, 5:42 PM CDTFlash Flood WarningBMXWinston2 hr
Jul 14, 6:09 PM CDTFlash Flood WarningBMXFayette, Walker2 hr
Jul 14, 6:21 PM CDTTornado WarningBMXWalker24 min
Jul 14, 6:52 PM CDTFlash Flood WarningBMXJefferson, St. Clair113 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.